Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
173 Doctors are Online

Taking Lisinopril and Atenolol. Blood pressure in the range of 120's/70-80's. Will stopping the medicines cause any effect?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11939 Questions
Hi, Thank you for any help you give. I have been taking Lisinopril and Atenolol for about two years. They have made my blood pressure in the range of 120's/70-80's. I now have run out of Health Coverage and will run out of prescription in five days. By stopping suddenly what dangers am I facing ? Immediately ? thank you, XXXXXXX
Posted Sat, 31 Aug 2013 in Hypertension and Heart Disease
Answered by Dr. Michelle Gibson James 20 minutes later
Hi, thanks for using healthcare magic

Your concern is understandable.
Acutely (soon after the medication is discontinued), the blood pressure will rise. It will likely to rise within 24 to 72 hours of discontinuation.
Your heart rate is also likely to increase because atenolol would normally cause a decrease in heart rate and without it there would likely be an increase.

It should not increase beyond the upper limit of 100 beats/minute.

You may want to obtain a blood pressure monitor that you can use at home so that you can keep an eye on the readings.

If blood pressure readings go very high ( the top value greater than 220mmHg and the bottom greater than 120mmHg) then hypertensive urgency can develop.
This is a condition where there is increased blood pressure but there is no damage to the organs in the body.
In this case the blood pressure is decreased slowly.

In contrast there is another condition called hypertensive emergency where the blood pressure is also very high but is causing damage
This presents with chest pain, shortness of breath, heart failure, kidney failure or stroke.

High blood pressure causes chronic changes. You may experience problems related to the persistent elevation.
This means you may not have any immediate problems but continued high pressure would cause changes to the heart, blood vessels, kidneys and increase the risk of stroke.

You may not have any effects for months or years while changes occur.

If you can maintain a healthy lifestyle by a healthy diet and exercise, it might reduce the blood pressure to a level that would not cause any issues.

Most medical guidelines advise at least 150min of exercise a week.This would strengthen the heart.

Your diet should have fruits and vegetables along with your meals, water, limited alcohol, limited sodas and fruit drinks.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor